Alert archive / Nebraska / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Cheyenne, WY

April 11, 20237 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Apr 11, 2023, 1:14 AM MDT for 7 counties in Nebraska. It took effect at Apr 11, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2023, 1:14 AM MDT (07:14 UTC)
In effect from
Apr 11, 2023, 12:00 PM MDT
Expired
Apr 11, 2023, 6:00 PM MDT
In force
6 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2972 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WWUS85 KCYS 110714
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
114 AM MDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FROM NOON TO 6 PM...

NEZ434>436-120000-
/O.UPG.KCYS.FW.A.0001.230411T1800Z-230412T0000Z/
/O.NEW.KCYS.FW.W.0001.230411T1800Z-230412T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
114 AM MDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
434, 435, AND 436...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 6 PM MDT this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 434 through 436.

* WIND...West to southwest winds 15 to 25 MPH with gusts up to 35 
  MPH. 

* HUMIDITY...Minimum 10 to 15 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
311 
WWUS85 KCYS 111950
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
150 PM MDT Tue Apr 11 2023

...RED FLAG WARNING IN EFFECT THIS AFTERNOON THROUGH 6 PM...

NEZ434>436-120000-
/O.CON.KCYS.FW.W.0001.000000T0000Z-230412T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
150 PM MDT Tue Apr 11 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 434, 435,
AND 436...

* AFFECTED AREA...Fire weather zones 434 through 436.

* WIND...West to southwest winds 15 to 25 MPH with gusts up to
  35 MPH. 

* HUMIDITY...Minimum 10 to 15 percent this afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 10, 11:32 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 10, 11:32 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1132 PM MDT Mon Apr 10 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 243 PM MDT Mon Apr 10 2023

The strong 500 mb ridge positioned over the Intermountain West today
is bringing pleasant weather to the CWA with sunny skies and
temperatures in the 60s and 70s for most places. The benign weather
will continue throughout the short term, with even warmer,
potentially record-breaking, high temperatures expected.

The 500 mb ridge will slowly transition eastward throughout Tuesday
and Wednesday. 500 mb heights max out at about 584 decameters on
Tuesday, which is quite impressive for this time of year. 700 mb
temperatures are also impressive on both Tuesday and Wednesday,
ranging from +8C to +10C. NAEFS 700 mb temperature percentiles
continue to show most of the CWA at or above the 97th percentile
both days. Tuesday is the potentially record-breaking warm day as
the upper-level ridge transitions more over the CWA and the +10C
700 mb temperatures sit over the region. With the anomalous 700 mb
temperatures, decided to go above NBM guidance as the
deterministic NBM continues to be much colder than the NBM 25th
percentile. NBM probabilities also give Cheyenne a 94% chance of
high temperatures exceeding 80 degrees. Based on that, decided to
bump high temperatures on Tuesday towards the NBM 50th percentile.
This will lead to widespread high temperatures in the 70s and
80s, and again, potentially record-breaking temperatures for
some. More specifically, it looks like Cheyenne, Laramie,
Scottsbluff, Alliance, and Sidney could make a run for their
record high temperatures on Tuesday. Wednesday will be a bit
cooler than Tuesday as the CWA sits in the back half of the ridge.
Some extra cloud cover ahead of an approaching trough will also
keep temperatures a few degrees colder than Tuesday, but, some
places still have the potential for near record-breaking
temperatures again.

Aside from the warm temperatures, the CWA can expect mostly sunny
skies underneath the ridge on Tuesday. Will note that Tuesday and
Wednesday do look quite breezy across the area as a subtle
disturbance within the ridge will cause gradients to tighten and
winds aloft to increase. Ahead of the next trough, areas east of the
Laramie Range could see some scattered showers (and maybe even a
thunderstorm!) late Wednesday afternoon and into the evening
hours. The GFS, NAM, SREF, and even a CAM show some scattered
convection. This lines up pretty well with SPC's Day 3 Outlook for
Gen-Thunder across parts of the Nebraska panhandle.

With the much warmer temperatures expected, will continue to
advertise the potential for minor small stream flooding and high
stream flows. Areas above 9000 feet will see temperatures well above
freezing which could lead to rapid snowmelt, leading to the possible
elevated streamflows. Will also have to keep an eye on temperatures
Tuesday night as lows in the mountains may not drop below freezing,
leading to a prolonged period of melt.

.LONG TERM...(Wednesday night through Monday)
Issued at 243 PM MDT Mon Apr 10 2023

The medium range to extended outlook will include multiple weather
disturbances, accumulating snowfall in the mountains, and near to
slightly below normal temperatures for the coming week. There will
be a strong cold front that causes temperatures to be on the order
of 25-40 degrees cooler by the end of the week in comparison to the
near record high temperatures observed during the short term
forecast period.

Strong WAA will remain present from Wednesday night into Thursday,
ahead of an approaching strong cold front. Overnight lows on
Wednesday night are likely to be the warmest we have observed thus
far this year. Temperatures will likely remain above freezing for
almost all forecast zones, with the exception being in the highest
elevations of the Snowy and Sierra Madre mountain ranges. This will
assist with snowfall melt in areas west of the Laramie Range where
it still resides. Thursday will see daytime highs in the 60s and low
70s east of the Laramie Range, with cooler daytime highs in the
northern and western forecast zones because of the cloud cover and
approaching cold front. Precipitation will start off as rain for all
zones, even the potential for some rumbles of thunder. However,
there will be a quick transition for areas west of the Laramie Range
Thursday night for snow showers. At this time of inspection, the
higher terrain is anticipated to see potentially winter headline
criteria for the Snowy and Sierra Madre mountain zones, but all
other areas should remain at minimal impacts. It will take some time
for temperatures to decrease on Friday behind the cold front east of
the Laramie Range. This will be the primary reason as to why there
is a reduction of snowfall accumulation: precipitation will continue
as light rain, to a rain/snow mix, and ultimately light snow showers
by Friday night. Daytime highs should range from near freezing to
the middle 40s. This will continue to be a weather system we keep an
eye on in case the forecast trends change in the coming days.

The weekend through early next week will see gradual warming
temperatures as an upper level ridge becomes amplified across the
Intermountain West. This will also result in a temporary dry weather
pattern as well. Most locations will remain at or slightly below
normal for average temperatures in mid-April during the weekend
period. The partly to mostly sunny skies combined with the higher
sun angle should allow for the weather conditions to be pleasant
during this time as the 40s to low 60s become widespread. By Monday,
the ridge begins to erode as the next upper level wave approaches
from further upstream across the Pacific Northwest. This will be the
next opportunity for precipitation across our cwa as we begin the
second half of April.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1129 PM MDT Mon Apr 10 2023

Dry southwest flow aloft will prevail with VFR conditions and only
scattered clouds around 20000 feet AGL. Surface pressure gradients
will be sufficient to produce wind gusts to 30 knots Tuesday
morning into the evening hours for Rawlins, Laramie, Chadron and
Alliance. Expect low level wind shear at Rawlins from 15Z to 18Z.

&&

.FIRE WEATHER...
Issued at 243 PM MDT Mon Apr 10 2023

Well above average temperatures on Tuesday will lead to widespread
dry conditions for areas east of the Laramie Range. Fire weather
conditions are possible in the Nebraska panhandle as minimum
humidities will fall to 10 to 15 percent during the afternoon hours
with wind gusts of 25 to 30 MPH. Elevated fire weather conditions
are also possible in far southeast Wyoming as 10 to 15 percent
humidities are also likely with gusts up to 25 MPH. Above average
temperatures continue into Wednesday, with minimum humidities
falling to around 15 percent. Fire weather conditions may be
possible again on Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...Fire Weather Watch Tuesday afternoon for NEZ434>436.

&&

SHORT TERM...SF
LONG TERM...BW
AVIATION...RUBIN
FIRE WEATHER...SF
Hazardous weather outlook, Apr 10, 2:57 PM MDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
257 PM MDT Mon Apr 10 2023

WYZ101>105-109>116-112100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
257 PM MDT Mon Apr 10 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm temperatures will accelerate snowmelt and runoff, particularly
those areas with more substantial snowfall. Ponding water and/or
minor lowland flooding will be possible. Minor small stream flooding
and high flows are also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Ponding water and/or minor lowland flooding, minor small stream
flooding and high flows are also possible through the week due to
warm temperatures.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ106>108-117>119-112100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
257 PM MDT Mon Apr 10 2023

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm temperatures will accelerate snowmelt and runoff, particularly
those areas with more substantial snowfall. Ponding water and/or
minor lowland flooding will be possible. Minor small stream flooding
and high flows are also possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Gusty winds, warm temperatures and minimum humidities between 10
and 15 percent Tuesday afternoon will create near-critical fire
weather conditions. Elevated fire weather conditions are expected
Wednesday afternoon.

Ponding water and/or minor lowland flooding, minor small stream
flooding and high flows are also possible through the week due to
warm temperatures.

.Spotter information statement...

Spotter activation will not be required.

Nearby

Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.